Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 56, NWS Springfield, MO

March 9, 2017Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Mar 9, 2017, 10:45 AM CST for Bourbon County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2017, 10:45 AM CST (16:45 UTC)
Expired
Mar 9, 2017, 11:30 AM CST
In force
45 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 11:30 AM CSTHAIL 1Fort Scott, KSRADIO STATION REPORTS HAIL IN THE LISTENING AREA FROM PEA SIZE TO THE SIZE OF QUARTERS. COOP SITE IS AT THE RADIO STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WUUS53 KSGF 091645
SVRSGF
KSC011-091730-
/O.NEW.KSGF.SV.W.0056.170309T1645Z-170309T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1045 AM CST THU MAR 9 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southern Bourbon County in southeastern Kansas...

* Until 1130 AM CST

* At 1045 AM CST, a severe thunderstorm was located near Hepler, or
  13 miles southwest of Fort Scott, moving east at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Fort Scott...                     Marmaton...
  Hiattville...                     Garland...
  Petersburg...                     Pawnee Station...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3780 9498 3790 9462 3768 9462 3767 9499
TIME...MOT...LOC 1645Z 255DEG 24KT 3774 9493 

HAIL...1.00IN
WIND...<50MPH
 
$$

Wise
1 follow-up statement
140 
WWUS53 KSGF 091710
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1110 AM CST THU MAR 9 2017

KSC011-091730-
/O.CON.KSGF.SV.W.0056.000000T0000Z-170309T1730Z/
Bourbon KS-
1110 AM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CST
FOR EAST CENTRAL BOURBON COUNTY...

At 1108 AM CST, a severe thunderstorm was located over Fort Scott,
moving northeast at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Fort Scott...                     Marmaton...


An additional Severe Thunderstorm Warning is also in effect for 
northern Bourbon County for a storm over Bronson KS capable of 
producing ping pong size hail and winds up to 60 mph. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3782 9489 3790 9462 3777 9462 3781 9489
TIME...MOT...LOC 1708Z 235DEG 32KT 3784 9475 

HAIL...1.00IN
WIND...<50MPH
 
$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:08 AM CST, 5 hours 37 minutes earlier.

Area forecast discussion, Mar 9, 5:08 AM CST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
508 AM CST Thu Mar 9 2017

...12z Aviation Forecast Update...

.SYNOPSIS...
Issued at 235 AM CST Thu Mar 9 2017

Hard to believe that severe weather will be possible later today
given the current dewpoints across the area which are still in
the upper 20s to low 30s. BTW...model guidance has us in the mid
40s by 09z which isn't gonna happen. Still very dry across the
region from the previous air mass and don't see 50 dewpoints until
you get past the Red River bordering OK/TX. That being said, we
are expecting quite a bit of recovery today, especially from late
morning through the afternoon ahead of a cold front. The severe
potential will be the main short term forecast focus.

Heading slightly ahead, the coldest air mass in awhile is slated
for Saturday night, with some wintry weather earlier in the day.

&&

.SHORT TERM...(Today and tonight)
Issued at 235 AM CST Thu Mar 9 2017

For today, will need to monitor the moisture increase ahead of the
front as we will likely see temperatures rocket into the mid 70s
during the afternoon. Raw model instability looks to be overdone
given the poor initialization with respect to dewpoints. We have
used readings closer to MOS guidance which does increase dewpoints
back into the low to mid 50s ahead of the front later today. 0-6
bulk shear of 50-55kts by late afternoon early evening combined
with even lowered CAPE values should be sufficient for some storms
to produce large hail given the WBZ heights. Not overly impressed
with 0-1km shear so not really seeing much of a tornado risk. SPC
does have a 2% and 5% over the CWA for Tornado risk and will make
a last minute decision on whether to keep this risk in the morning
HWO product.

The timing of the potential severe weather will be from mid to
late afternoon into the early evening, with large hail the primary
risk and a secondary thunderstorm wind risk.

Drier air should quickly move in behind the front with little to
no precipitation occurring after 03z. Clearing should take place
overnight with lows dipping back down into the 30s for most
locations.

.LONG TERM...(Friday through Wednesday)
Issued at 235 AM CST Thu Mar 9 2017

Ole man winter isn't through with us just yet. A strong upper
speed max will begin to carve out a trough in the eastern U.S. on
Friday with northwest flow setting up over our region. Another
shortwave will push southeast out of the Rockies and into the
central U.S. on Saturday. The main surface low should remain well
to our south, but the shortwave will help to reinforce the colder
air deeper into the area. It will also bring precipitation back to
the forecast as moisture increases ahead of the shortwave. Eastern
sections of the CWA will have the best chance at "measurable" wet
snow with mainly rain to the southwest CWA and possibly some sleet
mixed in with the rain/snow in between. Forecast soundings not
showing a long lasting or real warm nose (2-3 deg C) and
antecedent ground conditions too warm to concern ourselves with
freezing rain at this time. Snow will probably have a hard time
sticking to pavement as well with March sun angles and most of the
snow during the day, as well as warm ground temperatures due to a
very warm winter. That being said, we could get between 1-2 inches
of snow in the grassy areas over the eastern Ozarks, however the
overall impacts with the winter weather appear to be rather
minimal at this point.

Of more concern will be with temperatures on Saturday night,
especially over the eastern Ozarks. Those with agricultural
interests should begin preparing for a hard freeze with lows in
the upper teens over the eastern Ozarks to the mid 20s in the
southwest CWA.

Another quick moving upper system will move into the area on
Sunday night into Monday which could bring another round of light
snow Sunday night, changing to rain during the day Monday.

Much of the first part of the week will remain on the chilly side,
but we should begin to recover for the later part of next work
week with upper ridge building back into the area and temperatures
returning back into the 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 444 AM CST Thu Mar 9 2017

Mostly VFR will continue for area airports through the next 24
hours. Winds will be breezy from the south-southwest later today
with some gusts up to 15 to 20 knots possible. Ceilings around 4k
or 5k feet will increase by afternoon and evening. A cold front
will approach the area late this afternoon and evening with
scattered convection. Convection will be around from roughly 21z
this afternoon to 03z this evening. Winds will shift to the north
between 10 and 13 knots overnight with skies clearing again late
tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Griffin
Hazardous weather outlook, Mar 9, 3:52 AM CST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
352 AM CST Thu Mar 9 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
352 AM CST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Lightning risk.
  Elevated Fire weather risk.

DISCUSSION...

Moisture will begin to increase today across the area which will
lead to some instability developing this afternoon out ahead of a
cold front. Showers and thunderstorms will be possible this
afternoon and early evening. Some of the storms could become
strong to severe if sufficient instability develops, with large
hail and damaging wind the main severe weather risks expected.

Some elevated fire weather concerns will still be possible across
portions of the eastern Ozarks today, however it should start to
moisten up during the day.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Colder air will move in behind the cold front on Friday, with a
chance of snow late Friday night into Saturday. Some accumulating
slushy wet snow will be possible across the eastern Ozarks.

A hard freeze is then expected to take place Saturday night across
the area with some teens across the eastern Ozarks to mid 20s in
the southwest corner of Missouri. Another hard freeze is expected
on Monday night with lows from the low to mid 20s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening
across the area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Mar 9, 5:36 AM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Springfield MO
536 AM CST Thu Mar 9 2017

MOZ055>058-067>071-078>083-090>092-095>098-105-106-092345-
Benton-Morgan-Miller-Maries-St. Clair-Hickory-Camden-Pulaski-
Phelps-Cedar-Polk-Dallas-Laclede-Texas-Dent-Greene-Webster-Wright-
Christian-Douglas-Howell-Shannon-Ozark-Oregon-
Including the cities of Warsaw, Whitakerville, Cole Camp,
Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount,
Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, Tiffin,
Appleton City, Johnson City, Weaubleau, Hermitage, Pittsburg,
Quincy, Wheatland, Cross Timbers, Osage Beach, Camdenton,
Decaturville, Roach, Village of Four Seasons, Fort Leonard Wood,
Laquey, Waynesville, Northwye, Rolla, Cedar Springs,
El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton,
Bolivar, Buffalo, Charity, Foose, March, Plad, Windyville, Olive,
Lynchburg, Lebanon, Plato, Roby, Bendavis, Huggins, Lake Spring,
Bangert, Darien, Gladden, Howes, Jadwin, Salem, Springfield,
Marshfield, Northview, Seymour, Rogersville, Dawson, Graff,
Mountain Grove, Duncan, Mansfield, Nixa, Christian Center, Ozark,
Selmore, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Pomona,
Pottersville, Siloam Springs, South Fork, West Plains,
White Church, Teresita, Winona, Birch Tree, Montier, Wasola,
Thayer, Alton, Couch, Greer, Thomasville, and Wilderness
536 AM CST Thu Mar 9 2017

...Light Snow Likely Saturday Followed by a Significant Hard
Freeze Saturday Night...

A much colder Canadian airmass will be moving into the area this
weekend. At the same time, an upper level disturbance will drop
southeastward into the region, bringing a good chance rain and
snow to much of the Missouri Ozarks. Relatively warm ground
conditions, high mid March sun angle, and forecast temperatures
hovering around or just above freezing will likely minimize
travel impacts, especially during the daylight hours. However, if
snow comes down hard at times, or if snow lasts much past sunset
when temperatures fall into the 20s, there could be some impacts,
especially on elevated roadways. One to three inches of slushy
snow accumulations may be possible on grassy surfaces and elevated
objects. All precipitation should exit the region by Saturday
evening.

Temperatures Saturday night into Sunday morning will likely drop
into the upper teens to middle 20s across the area. Any early
vegetation growth from recent warm weather will likely be
severely impacted.

Griffin
Special weather statement, Mar 9, 5:49 AM CST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Springfield MO
549 AM CST Thu Mar 9 2017

MOZ055>058-067>071-078>083-090>092-095>098-105-106-092300-
Benton-Morgan-Miller-Maries-St. Clair-Hickory-Camden-Pulaski-
Phelps-Cedar-Polk-Dallas-Laclede-Texas-Dent-Greene-Webster-Wright-
Christian-Douglas-Howell-Shannon-Ozark-Oregon-
Including the cities of Warsaw, Whitakerville, Cole Camp,
Crockerville, Mora, Edmonson, Lincoln, Versailles, Rocky Mount,
Stover, Laurie, Aurora Springs, Eldon, Lake Ozark, Vichy, Tiffin,
Appleton City, Johnson City, Weaubleau, Hermitage, Pittsburg,
Quincy, Wheatland, Cross Timbers, Osage Beach, Camdenton,
Decaturville, Roach, Village of Four Seasons, Fort Leonard Wood,
Laquey, Waynesville, Northwye, Rolla, Cedar Springs,
El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton,
Bolivar, Buffalo, Charity, Foose, March, Plad, Windyville, Olive,
Lynchburg, Lebanon, Plato, Roby, Bendavis, Huggins, Lake Spring,
Bangert, Darien, Gladden, Howes, Jadwin, Salem, Springfield,
Marshfield, Northview, Seymour, Rogersville, Dawson, Graff,
Mountain Grove, Duncan, Mansfield, Nixa, Christian Center, Ozark,
Selmore, Vanzant, Ava, Goodhope, Rome, Squires, Dogwood, Pomona,
Pottersville, Siloam Springs, South Fork, West Plains,
White Church, Teresita, Winona, Birch Tree, Montier, Wasola,
Thayer, Alton, Couch, Greer, Thomasville, and Wilderness
549 AM CST Thu Mar 9 2017

...Light Snow Likely Saturday Followed by a Significant Hard
Freeze Saturday Night...

A much colder Canadian airmass will be moving into the area this
weekend. At the same time, an upper level disturbance will drop
southeastward into the region, bringing a good chance rain and
snow to much of the Missouri Ozarks. Relatively warm ground
conditions, high mid March sun angle, and forecast temperatures
hovering around or just above freezing will likely minimize
travel impacts, especially during the daylight hours. However, if
snow comes down hard at times, or if snow lasts much past sunset
when temperatures fall into the 20s, there could be some impacts,
especially on elevated roadways. One to three inches of slushy
snow accumulations may be possible on grassy surfaces and elevated
objects. All precipitation should exit the region by Saturday
evening.

Temperatures Saturday night into Sunday morning will likely drop
into the upper teens to middle 20s across the area. Any early
vegetation growth from recent warm weather will be severely
impacted.

KSZ073-097-101-MOZ066-077-088-089-093-094-101>104-092300-
Bourbon-Crawford-Cherokee-Vernon-Barton-Jasper-Dade-Newton-
Lawrence-McDonald-Barry-Stone-Taney-
Including the cities of Fort Scott, Pawnee Station, Chicopee,
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus,
Neutral, Sherwin, Stippville, NEVADA, Kenoma, Lamar, Joplin,
Carthage, Greenfield, Lockwood, Meinert, Neosho, Aurora,
Mount Vernon, Marionville, Anderson, Noel, Goodman,
South West City, Pineville, Rocky Comfort, Monett, Madry,
Cassville, Kimberling City, Crane, Elsey, Indian Point,
Silver Dollar City, Branson, Hollister, Kirbyville,
Edgewater Beach, Forsyth, Ozark Beach, and Powersite
549 AM CST Thu Mar 9 2017

...Significant Hard Freeze Likely Saturday Night...

A much colder Canadian airmass will be moving into the area this
weekend. At the same time, an upper level disturbance will drop
southeastward into the region, bringing a good chance rain and
snow to much of the Missouri Ozarks. Relatively warm ground
conditions, high mid March sun angle, and forecast temperatures
hovering just above freezing will likely minimize travel impacts,
especially during the daylight hours. All precipitation should
exit the region by Saturday evening.

Temperatures Saturday night into Sunday morning will likely drop
into the lower and middle 20s across the area. Any early
vegetation growth from recent warm weather will be severely
impacted.

Griffin
Special weather statement, Mar 9, 10:16 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
1016 AM CST THU MAR 9 2017

KSZ073-091715-
Bourbon KS-
1016 AM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 1115 AM
CST...

At 1016 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles north of Walnut, or 11 miles northeast of Erie, moving east at
35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Fort Scott...                     Marmaton...
Uniontown...                      Redfield...
Hiattville...                     Petersburg...
Hammond...                        Devon...
Garland...                        Porterville...
Pawnee Station...

LAT...LON 3787 9508 3797 9462 3791 9461 3767 9462
      3768 9509
TIME...MOT...LOC 1616Z 249DEG 27KT 3772 9514

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 10:16 AM CSTSpecial Weather StatementSGFBourbon59 min
Mar 9, 10:53 AM CSTSevere Thunderstorm WarningSGFBourbon67 min
Mar 9, 2:26 PM CSTFreeze WarningSGFBourbon, Cherokee, Crawford70 hr
Mar 9, 4:15 PM CSTSevere Thunderstorm WarningSGFCrawford60 min
Mar 9, 4:31 PM CSTSevere Thunderstorm WarningSGFCherokee59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.